North Carolina, 2021

Hail in North Carolina, April 9, 2021

April 9, 2021 · NWS RNK · 5 events in 2 counties and zones

An upper level areas of low pressure passing through the region with modest instability and ample shear, coupled with early season low freezing levels produced several large hail producing thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level areas of low pressure passing through the region with modest instability and ample shear, coupled with early season low freezing levels produced several large hail producing thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 9, 2:51 PM EST, 19 minutes earlier.

Area forecast discussion, Apr 9, 2:51 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
351 PM EDT Fri Apr 9 2021

.SYNOPSIS...
A complex low pressure system with several frontal systems will
result in unsettled weather through the weekend. Dry weather is
expected behind this system for Monday and Tuesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 345 PM EDT Friday...

Severe Thunderstorm Watch 78 has been issued for areas that were
in a Slight Risk today with the addition of Carroll and Floyd
Counties in Virginia and Surry County NC.

As of 305 PM EDT Friday...

A Marginal Risk for severe thunderstorms exists across the SW VA and
NW NC mountains and foothills. A Slight Risk is over the VA/northern
NC piedmont.

A short wave tracking across the region during peak heating and
with a stalled boundary in the area will help trigger strong to
severe thunderstorms this afternoon and evening. The primary
threat will be large hail, especially with freezing levels being
low (9-12 kft). Secondary threat is damaging wind gusts. There
is a low chance that strong shear in the vicinity of the
boundary may help form supercells capable of producing an
isolated tornado, mainly for counties east of the Blue Ridge.
Storms move east of the area by midnight, then partial clearing
will lead to patchy fog into Saturday morning.

An occluded low over the Mid West will push another short wave over
the area along with a cold front Saturday afternoon. This front will
have more in the way of heavy rain as oppose to severe weather.
However, do not be surprise if you hear a rumble of thunder.
Rainfall amounts will range from a quarter to half of an inch.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 250 PM EDT Friday...

     Stormy conditions come to an end Saturday night as drier air
arrives to round out the weekend into early next week...

Our strong closed area of low pressure will continue to stack
and drift toward southern Michigan late Saturday into the first
half of Sunday. Meanwhile at the surface a warm frontal boundary
with a secondary shortwave impulse will continue north from the
Mid-South into the Carolinas and southwest Virginia late
Saturday evening and night. With this wave pushing north along
the warm front we should have ample lift for heavy showers and
storms. The NAM3km, GFS, and Euro all illustrate this in some
shape or form with subtle timing differences during the early to
late Saturday evening and overnight period. For that reason the
Storm Prediction Center has blanked the area in a marginal risk
for severe weather with the biggest threats overall being
damaging winds and hail. An isolated tornado cannot be ruled out
especially along the warm frontal boundary where models such as
the NAM 3KM and ARW continue to show some decent bulk effective
shear values around 30-40 knots with surface based/MLCAPE
values around 1,000 j/kg.

The warm front will continue north heading into late Saturday
night before the cold front crashes in from the west heading
into early Sunday morning. This will be our prime period for the
heaviest rainfall across the region with amounts ranging
between 0.5-1.5 inches. Locally heavier amounts cannot be ruled
out especially with any thunderstorms that we do see. As of now
we are not highlighted under any excessive rainfall concerns but
with ample moisture in place as PWATS sit close to 1.0" any
storm that may sit over an area could create localized poor
drainage flooding/ponding on roadways.

By late Sunday morning into midday we should start to see a
drying trend from west to east across the region. Our upper
level wave and strong closed low will continue north and east
while westerly flow takes over at the surface. Winds look to top
out between 5-15 mph with gust approaching 10-20 mph west of
the Blue Ridge.

Brief surface high pressure builds in from our south Monday
before another cold frontal boundary swings in late. This
boundary will be associated with our closed low that looks to
set up shop over the upper Great Lakes region the next few days
sending several waves of energy our way. For that reason I went
ahead and kept shower chances in for our mountain counties late
Monday night into Tuesday morning. This is in line with both the
Euro and Canadian which are less aggressive compared to the GFS
which spreads heavier precipitation further east over the
region.

We dry out again Tuesday afternoon and evening before another
impulse of energy heads our way heading into midweek.

Temperatures look to remain at or above average through the
period with widespread highs in the 60s and 70s through Tuesday
and overnight lows in the 40s and 50s.

Confidence remains moderate to high in the short term period.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 250 PM EDT Friday...

     Increasing chances for showers along with a cooling trend
heading into later next week...

Overall the pattern remains unsettled with several weak waves
of energy pivoting through the larger overall flow for the
latter half of the week. Now it won't be raining all the time
during this period with most of the synoptic models painting
chance PoPs along and west of the Blue Ridge in favored upslope
areas. Even outside these locations though a few scattered
showers cannot be ruled out each day with the best chances for
rain Friday and Saturday. This is due in part to another closed
area of low pressure this time over eastern Canada sending
multiple weak impulses south through northern England and into
our region.

With shower activity and extra cloud cover around temperatures
will suffer a bit. We will start the period above normal with
highs in the upper 60s and low 70s Wednesday before trending
into low to mid 60s Thursday and Friday. SOme locations by
Friday afternoon west of the Blue Ridge could struggle to push
60 degrees.

Confidence remains moderate in the long term period in
particularly for precipitation chances and timing of the weak
upper level waves.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EDT Friday...

A stationary boundary bisects the forecast area along a LWB-
ROA-DAN line. Northeast of this boundary expect IFR/LIFR cigs
into this afternoon with primarily VFR to the southwest of the
boundary.

Increasing instability this afternoon will lead to numerous
showers east of the Blue Ridge with potential for scattered
strong storms along the stationary front in addition to isolated
severe. ROA-LYH-DAN will have the best chance for experiencing
a thunderstorm this afternoon...mainly after 20Z/4P. Showers and
storms may linger through 02Z/10P before moving east. Damaging
hail is the primary threat, but can't rule out an isolated
tornado or downburst.

Tonight is expected to feature partial clearing...mainly VFR
between 00z/8PM and midnight, followed by patchy fog and
potential for stratus redevelopment. High confidence for MVFR,
but there is a chance for a period of IFR/LIFR around daybreak
Saturday morning.

Extended Aviation Discussion...

Unsettled weather is expected this weekend as a frontal system
works its way across the mountains from the west. Once the
fog/stratus breaks Saturday morning, expect a return of
showers/storms late Saturday afternoon and Saturday night as a
cold front crosses the region. Poor flight conditions may linger
into the first half of Sunday before improving conditions
Sunday afternoon and through early next week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...ET
LONG TERM...ET
AVIATION...RCS
Hazardous weather outlook, Apr 9, 2:47 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
347 PM EDT Fri Apr 9 2021

VAZ007-010-011-WVZ042>044-507-508-102000-
Tazewell-Bland-Giles-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
347 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018>020-VAZ009-012>015-018>020-022>024-034-035-045>047-
102000-
Ashe-Alleghany NC-Watauga-Wilkes-Yadkin-Smyth-Wythe-Pulaski-
Montgomery-Grayson-Craig-Alleghany VA-Bath-Roanoke-Botetourt-
Rockbridge-Bedford-Amherst-Campbell-Appomattox-Buckingham-
347 PM EDT Fri Apr 9 2021

This Hazardous Weather Outlook is for northwest North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe storms into this evening. The
primary threat is hail. Damaging winds is also a possibility in
addition to an isolated tornado.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-VAZ016-017-032-033-043-044-058-059-102000-
Surry-Stokes-Rockingham-Caswell-Carroll-Floyd-Patrick-Franklin-Henry-
Pittsylvania-Halifax-Charlotte-
347 PM EDT Fri Apr 9 2021

...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for north central North Carolina,
south central Virginia, southwest Virginia and west central
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

RCS

In the hours before

Special weather statement, Apr 9, 2:21 PM EST, 49 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
321 PM EDT Fri Apr 9 2021

VAZ020-091945-
Bath-
321 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...

At 321 PM EDT, a strong thunderstorm was located over Lake Moomaw, or
near Hot Springs, moving east at 20 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Warm Springs...
Hot Springs...
Bacova Junction...
Lake Moomaw...
Mountain Grove...
and Callison.

LAT...LON 3816 7974 3799 7968 3796 7992 3807 7996
TIME...MOT...LOC 1921Z 253DEG 18KT 3801 7990

DS
Local storm report, Apr 9, 2:30 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             3 N FLOYD               36.96N 80.32W
04/09/2021  E1.00 INCH       FLOYD              VA   NWS EMPLOYEE

            NICKEL TO QUARTER SIZE HAIL STONES COATING
            THE GROUND ALONG ROUTE 8 NORTH OF FLOYD.

&&

EST
Local storm report, Apr 9, 2:35 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
335 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             4 NW FLOYD              36.95N 80.37W
04/09/2021  E0.70 INCH       FLOYD              VA   PUBLIC

0324 PM     HAIL             4 E FLOYD               36.94N 80.25W
04/09/2021  U0.75 INCH       FLOYD              VA   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

0325 PM     HAIL             4 E FLOYD               36.94N 80.25W
04/09/2021  U1.00 INCH       FLOYD              VA   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Special weather statement, Apr 9, 2:40 PM EST, 30 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
340 PM EDT Fri Apr 9 2021

VAZ058-092015-
Halifax-
340 PM EDT Fri Apr 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HALIFAX COUNTY...

At 339 PM EDT, a strong thunderstorm was located over Alton, or near
Turbeville, moving northeast at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alton...
and Cluster Springs.

LAT...LON 3662 7877 3654 7884 3654 7904 3669 7891
TIME...MOT...LOC 1939Z 227DEG 15KT 3656 7895

DS
Local storm report, Apr 9, 3:03 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
403 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 N PINE RIDGE          36.51N 80.71W
04/09/2021  E0.25 INCH       SURRY              NC   PUBLIC

&&

VFJ
Special weather statement, Apr 9, 3:10 PM EST, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
410 PM EDT Fri Apr 9 2021

VAZ033-043-092045-
Henry-Franklin-
410 PM EDT Fri Apr 9 2021

...A LINE OF INTENSIFYING SHOWERS WILL AFFECT NORTHEASTERN HENRY AND
SOUTHEASTERN FRANKLIN COUNTIES...

At 409 PM EDT, radar indicated showers were located along a line
extending from near Oak Level to Mountain Valley. Movement was
northeast at 20 mph.

Winds in excess of 30 mph are possible with these showers.

Locations impacted include...
Sydnorsville...
Snow Creek...
Mountain Valley...
Figsboro...
and Oak Level.

These showers may intensify into strong thunderstorms, so be certain
to monitor local radio stations and available television stations
for additional information and possible warnings from the National
Weather Service.

LAT...LON 3678 7996 3687 7982 3685 7964 3676 7966
      3674 7970
TIME...MOT...LOC 2009Z 242DEG 18KT 3679 7992 3676 7971

DS

The radar

The Roanoke radar (KFCX), 65 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Surry

When
April 9, 3:10 PM EST
Where
Surry County, 0.89 mi NE of Mt Airy
Measured
1 in hail
Reported by
Public
Coordinates
36.510, -80.610

Hail, Surry

When
April 9, 3:10 PM EST
Where
Surry County, Toast
Measured
0.88 in hail
Reported by
Public
Coordinates
36.500, -80.630

Hail, Surry

When
April 9, 3:13 PM EST
Where
Surry County, 0.69 mi S of Salem
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.520, -80.600

Hail, Surry

When
April 9, 3:28 PM EST
Where
Surry County, 0.89 mi SE of Woodville
Measured
1 in hail
Reported by
Public
Coordinates
36.490, -80.470

Hail, Stokes

When
April 9, 3:45 PM EST
Where
Stokes County, 1.11 mi W of Francisco
Measured
1 in hail
Reported by
Public
Coordinates
36.500, -80.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955422, 955426, 955425, 955424, 955427.